Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 61, NWS Tucson, AZ

August 13, 2017Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 13, 2017, 12:57 AM MST for Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 12:57 AM MST (07:57 UTC)
Expired
Aug 13, 2017, 3:00 AM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 88 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 8.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WGUS55 KTWC 130757
FFWTWC
AZC021-131000-
/O.NEW.KTWC.FF.W.0061.170813T0757Z-170813T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1257 AM MST SUN AUG 13 2017

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Pinal County in southeastern Arizona...

* Until 300 AM MST

* At 1255 AM MST, Doppler radar indicated a cluster of thunderstorms 
  producing heavy rain in the San Manuel, Oracle and Mammoth areas. 
  These thunderstorms have shown little movement. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Mammoth, San Manuel, Oracle, Campo Bonito and Biosphere 2. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3281 11068 3277 11052 3264 11048 3253 11047
      3252 11082 3271 11094

$$

Zell
2 follow-up statements
511 
WGUS75 KTWC 130853
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
153 AM MST SUN AUG 13 2017

AZC021-131000-
/O.CON.KTWC.FF.W.0061.000000T0000Z-170813T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal-
153 AM MST SUN AUG 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM MST FOR
SOUTHEASTERN PINAL COUNTY...

At 147 AM MST, Doppler radar indicated thunderstorms producing heavy 
rain across southeast Pinal county. Radar rainfall estimates that 
between 1.0" and 3.0 inches of rainfall has occurred in the area 
between Mammoth and Oracle. 

Normally dry washes and low water crossings may be inundated in the
following locations...
Mammoth, San Manuel, Oracle, Campo Bonito and Biosphere 2. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3281 11068 3277 11052 3264 11048 3253 11047
      3252 11082 3271 11094

$$

Zell
303 
WGUS75 KTWC 131001
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
301 AM MST SUN AUG 13 2017

AZC021-131010-
/O.EXP.KTWC.FF.W.0061.000000T0000Z-170813T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal-
301 AM MST SUN AUG 13 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PINAL COUNTY HAS
EXPIRED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3281 11068 3277 11052 3264 11048 3253 11047
      3252 11082 3271 11094

$$

Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:44 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 9:44 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
944 PM MST Sat Aug 12 2017

.SYNOPSIS...A good chance of showers and thunderstorms into Sunday.
Some storms will generate heavy rain and strong winds. A drying
trend  will begin Monday and continue during the upcoming week, with
only isolated thunderstorms mainly east to south of Tucson by mid
week.

&&

.DISCUSSION...Scattered to numerous showers and thunderstorms were
occurring at this time southeast of Tucson across much of Cochise
County. Other isolated showers and thunderstorms were also occurring
northwest of Tucson, north of Safford, and just south of the
international border south of Nogales. Heavy rainfall earlier this
evening produced minor flooding in vicinity of Douglas. Am somewhat
concerned about the developing area of showers/tstms just south of
Nogales. This activity may eventually produce a rapid rise in the
Nogales Wash during the next few hours or so.

There will be ample moisture and sufficient instability to maintain
scattered showers/tstms especially east-to-south of Tucson the rest
of tonight. Isolated showers/tstms should also still occur across
the Tucson metro area and northwestward into south central Pinal
County. Dry conditions should prevail across western Pima County.
The bulk of showers/tstms is expected to dissipate by daybreak
Sunday.

Please refer to the additional sections for further detail.

&&

.AVIATION...Valid thru 14/06Z.
Scattered -TSRA/-SHRA northwest of KTUS and east-to-south of KTUS
mostly ending around daybreak Sunday. Scattered to numerous -TSRA/
-SHRA late Sunday morning into Sunday evening. Brief wind gusts to
around 40 kts and small hail with the stronger thunderstorms.
Otherwise, VFR conditions with surface wind variable in direction
mainly less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A good chance of thunderstorms this weekend
followed by a decrease in thunderstorms from west-to-east Monday
into next Friday. Isolated afternoon and evening thunderstorms
will likely be limited to locales east-to-south of Tucson most of
the upcoming next week. 20-foot winds will generally be terrain
driven less than 15 mph apart from gusty thunderstorms outflows.

&&

.PREV DISCUSSION /242 PM MST/...Deep moisture continues Sunday with
a decent chance of showers and thunderstorms. Locally heavy rain and
isolated severe possible.

The westerly flow is only going to increase as the trough digs into
the region northwest of us early next week. By late Monday or
Tuesday, upstream conditions will be drying fairly rapidly and
translating to another downturn or complete shutdown for the
monsoon this far north and west. Unseasonably low heights and
thicknesses with the troughiness north of us, so even as we dry
out temperatures shouldn't get too out of hand.

We'll try to rebuild a favorable pattern next weekend with high
pressure east of the area, but a stronger ridge off the coast may
win out and delay the return of a consistent fetch of deeper
moisture.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Francis
PREVIOUS DISCUSSION...Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 12, 5:55 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Aug 12, 6:04 PM MSTSpecial Weather StatementTWCCochise26 min
Aug 12, 6:10 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 12, 6:11 PM MSTSpecial Weather StatementTWCPima34 min
Aug 12, 6:33 PM MSTSpecial Weather StatementTWCCochise27 min
Aug 12, 6:50 PM MSTAreal Flood AdvisoryTWCCochise85 min
Aug 12, 6:50 PM MSTSevere Thunderstorm WarningTWCCochise, Pima40 min
Aug 12, 10:18 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 12, 11:08 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Aug 13, 12:11 AM MSTAreal Flood AdvisoryTWCGraham, Pinal2 hr
Aug 13, 1:06 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 13, 1:07 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 13, 1:33 AM MSTFlash Flood WarningTWCPima117 min
Aug 13, 2:02 AM MSTFlash Flood WarningTWCPinal118 min
Aug 13, 3:28 AM MSTFlash Flood WarningTWCPima3 hr
Aug 13, 8:10 AM MSTAreal Flood WarningTWCPinal9 hr
Aug 13, 12:16 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 13, 12:28 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 13, 12:46 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 13, 12:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 13, 1:15 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 13, 2:15 PM MSTSevere Thunderstorm WarningTWCPima30 min
Aug 13, 3:18 PM MSTSpecial Weather StatementTWCSanta Cruz27 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.